Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 110, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 5, 2003, 7:12 PM CDT for Lyman County, South Dakota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2003, 7:12 PM CDT (00:12 UTC)
- Expired
- Jul 5, 2003, 8:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Lyman County, SD
The radar
The Aberdeen radar (KABR), 212 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 4:35 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 797 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 2253 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
794 WUUS53 KABR 060012 SVRABR SDC085-060100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 711 PM CDT SAT JUL 5 2003 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LYMAN COUNTY IN CENTRAL SOUTH DAKOTA * UNTIL 800 PM CDT * AT 711 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES SOUTH OF KENNEBEC...OR ABOUT 14 MILES SOUTHEAST OF PRESHO...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... KENNEBEC AROUND 720 PM CDT LYMAN AROUND 725 PM CDT RELIANCE AROUND 735 PM CDT COUNSELOR CREEK REC AREA...LOWER BRULE AROUND 750 PM CDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4379 10010 4363 9995 4383 9927 4410 9958 $$ KEEFE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:20 PM CDT, 3 hours 52 minutes earlier.
Area forecast discussion, Jul 5, 3:20 PM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 320 PM CDT SAT JUL 5 2003 VISIBLE SATELLITE HAS SHOWERS/THUNDERSTORMS DEVELOPING ACROSS NORTHWESTERN SD AND THE BLACK HILLS. A FEW BOUNDARIES FROM CONVECTION IN NORTHERN NEBRASKA THIS MORNING SHOW UP ON VIS SAT AS LINES OF TCU. WILL NEED TO WATCH THESE AS TROUGH OF LOW PRESSURE MOVES INTO SD THIS EVENING. MODELS HAVE SURFACE LOW PRESSURE MOVING INTO SD THIS EVENING AND SLOWLY MOVING ACROSS THE STATE ON SUNDAY. THIS TROUGH WILL GIVE ANOTHER CHANCE OF THUNDERSTORMS FOR THE EASTERN CWA SUNDAY AFTERNOON AND EVENING. MONDAY...A WEAK HIGH PRESSURE SYSTEM MOVES INTO THE REGION ALLOWING FOR A BREAK IN THE PRECIP. ANOTHER SURFACE LOW PRESSURE SYSTEM DEVELOPS ALONG THE EASTERN SLOPES OF THE ROCKIES ON TUESDAY BEFORE PUSHING INTO WESTERN SD EARLY WEDNESDAY. ALL OF THE MODELS ARE FAIRLY SIMILAR IN THE WAY THEY HANDLE THESE SYSTEMS PUSHING THROUGH TONIGHT THROUGH TUESDAY NIGHT. THE BEST CHANCE OF PRECIPITATION TONIGHT IS IN THE KPIR AREA TONIGHT. WITH THE CURRENT CONVECTION IN THE NORTHWEST PART OF THE STATE WILL HAVE A SLIGHT CHANCE OF THUNDERSTORMS IN THE NORTHERN PART OF THE CWA. TUESDAY NIGHT PRECIPITATION CHANCES ARE EXPECTED TO BE GREATEST IN THE CENTRAL PART OF THE STATE AS THE FRONT IS STILL FURTHER WEST. TEMPERATURES SHOULD BE MOSTLY IN THE 80S FOR HIGHS AND IN THE UPPER 50S AND 60S FOR LOWS. .LONG TERM...WEDNESDAY THROUGH SATURDAY MDLS ALL INDICATE 50H UPPER LEVEL RIDGING DEVELOPING INTO THE CENTRAL PART OF THE COUNTRY FOR MID AND LATE WEEK BUT DISAGREE ON THE AMPLITUDE OF THE RIDGE. THE CANADIAN AND THE GFS SHOW A FLATTER RIDGE WITH S/W ENERGY MOVG ACROSS THE UPPER MIDWEST WHILE THE NOGAPS AND ECMWF SHOW STRONGER RIDGING BUILDING INTO THE CENTRAL US THUS...S/WS TRAVELING FURTHER NORTH AND OVER THE RIDGE. THE 12Z GFS SHOWS A DECENT S/W AFFECTING THE CWA WED BUT DONT QUITE BUY IT AT THIS POINT WITH THE DISAGREEMENT AMONGST THE MDLS. ALSO...THE GFS SHOWS THE UPPER RIDGE SLIDING EAST SAT WITH SOME STRONGER S/W ENERGY COMING IN FROM THE WEST. THIS MAY BRING SOME TSRAS TO THE AREA ON SAT AFTN AND NIGHT. AT THIS POINT WILL CHOOSE TO KEEP IT DRY FOR NOW. OTHERWISE...WITH THICKNESSES RISING THROUGH THE EXTENDED PERIOD SO WILL THE DAY AND NIGHTTIME TEMPS. SKIES WILL BE CLEAR TO P/C THROUGH THE LONG TERM PERIOD. .ABR...NONE JCB/ALBRECHT/MOHR
Hazardous weather outlook, Jul 5, 5:34 AM CDT, 13 hours 38 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-061030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 534 AM CDT SAT JUL 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS NORTH CENTRAL AND CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON. BY TONIGHT THE THREAT OF THUNDERSTORMS WILL ALSO SPREAD INTO NORTHEAST SOUTH DAKOTA AND FAR WEST CENTRAL MINNESOTA. THERE IS A SLIGHT RISK THAT SOME OF THUNDERSTORMS WILL BE SEVERE LATE THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS WILL DEVELOP EARLY SUNDAY AFTERNOON ACROSS CENTRAL AND NORTH CENTRAL SOUTH DAKOTA. THUNDERSTORMS WILL THEN OVERSPREAD NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA ON SUNDAY EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN THREATS WITH THESE THUNDERSTORMS. THE THREAT FOR SEVERE WEATHER WILL DIMINISH BY LATE SUNDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT. MARSILI
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 8:02 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo | 43 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.